Tennessee, 2009

Flash Flooding and Hail in Tennessee, July 4 to 5, 2009

July 4 to 5, 2009 · NWS MEG · 10 events in 8 counties and zones

A cold front approached the Mid-South on Independence Day 2009. Showers and thunderstorms developed out ahead of the front during the late afternoon and early evening hours on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Mid-South on Independence Day 2009. Showers and thunderstorms developed out ahead of the front during the late afternoon and early evening hours on the 4th. The storms continued into the morning hours of July 5th before dissipating. A few of these storms became severe with large hail, damaging winds, and flash flooding. Storms redeveloped by the afternoon of July 5th across West Tennessee in the vicinity of the cold front. These storms produced additional flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 3:01 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 3:01 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT SAT JUL 4 2009

.DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
NEAR COLUMBIA MISSOURI WITH A TRAILING COLD FRONT STRETCHING
SOUTHWEST BACK INTO KANSAS AND OKLAHOMA. TEMPERATURES THUS FAR
HAVE REACHED THE UPPER 80S TO LOWER 90S ACROSS THE MID SOUTH AS OF
3 PM CDT. REGIONAL WSR-88D RADAR TRENDS SHOW THE LEADING EDGE OF
CONVECTIVE ACTIVITY JUST WEST OF THE FORECAST AREA. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EXTREME
NORTHWEST TENNESSEE AS OF FORECAST ISSUANCE. SEVERE WEATHER
POTENTIAL IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST
PACKAGE.

NAM/GFS SHORT TERM MODELS IN DECENT AGREEMENT WITH BRINGING A COLD
FRONT THROUGH THE MID SOUTH TONIGHT INTO SUNDAY. DESPITE SOMEWHAT
SUFFICIENT INSTABILITY IN PLACE ACROSS THE MID SOUTH THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS HAVE BEEN
WEAKENING A BIT AS THEY MOVE EAST TOWARDS WEAKER MID/UPPER LEVEL
SUPPORT ACROSS THE MID SOUTH. MOST IF NOT ALL AREAS SHOULD SEE
SOME MEASURABLE RAINFALL BUT THINK OVERALL SEVERE THUNDERSTORM
THREAT WILL REMAIN CONDITIONAL AT BEST. DAMAGING WINDS AND PERHAPS
SOME LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS IF A FEW
THUNDERSTORMS REACH SEVERE LIMITS.

LATEST 12Z MODELS INDICATE THE COLD FRONT WILL MOVE ACROSS NORTH
MISSISSIPPI ON SUNDAY. CLOUD COVER ACROSS THE AREA ON SUNDAY MAY
LIMIT THE OVERALL INSTABILITY AND SEVERE WEATHER THREAT ACROSS
NORTH MISSISSIPPI SUNDAY. THE 12Z GFS/ECMWF INDICATE
SHOWER/THUNDERSTORM CHANCES WILL DEPART THE ENTIRE AREA BY MONDAY
NIGHT...BRINGING RAIN FREE WEATHER TO THE MID SOUTH THROUGH
FRIDAY. RETURN FLOW ON THE BACK SIDE OF HIGH PRESSURE NEXT
SATURDAY WILL BRING BACK WARM...MOIST AND UNSTABLE AIR BACK TO THE
AREA AND ISOLATED SHOWERS AND THUNDERSTORMS TO THE REGION.

&&

.AVIATION...
18Z TAFS

VFR CONDITIONS WITH SOUTH/SOUTHWEST WINDS 8-13 KTS WITH GUSTS UP
TO 20 KTS WILL PREVAIL THROUGH 23Z.

23-06Z...EXPECT LINE OF THUNDERSTORMS TO MOVE WEST TO EAST ACROSS
THE AREA AND AFFECT KJBR...KMEM...AND KMKL. BRIEF GUSTY WINDS
PERHAPS UP TO 40 KTS AND IFR CONDITIONS CAN BE EXPECTED WITH
LINE...MAINLY LESS THAN 30 MINUTES IN DURATION. EXPECT A WIND
SHIFT TO THE NORTH...THEN TO THE SOUTH BEHIND THE LINE WITH MAINLY
VFR CONDITIONS OCCURRING.

AFTER 06Z...THINK BULK OF SHRA/TSRA WILL END...BUT SOME ACTIVITY
MAY LINGER MAINLY NEAR KMEM AND KTUP. WITH LOWER CONFIDENCE...DID
NOT TEMPO THIS ACTIVITY FOR NOW. VFR CONDITIONS ARE EXPECTED
THROUGH 12-14Z BEFORE MVFR CEILINGS DEVELOP AT KMEM...KJBR...AND
KMKL ALONG AND NORTH OF AN APPROACHING COLD FRONT. KTUP SHOULD
REMAIN VFR.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  86  67  88 /  70  70  30  10
MKL  71  83  65  86 /  70  70  20  10
JBR  70  83  65  88 /  60  60  20  10
TUP  72  86  68  88 /  70  70  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 4, 3:06 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SAT JUL 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
406 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS PORTIONS OF EAST
ARKANSAS AND WEST TENNESSEE TONIGHT. THE TIME OF GREATEST THREAT FOR
SEVERE THUNDERSTORMS IS FROM 4 PM TO 11 PM. ANY THUNDERSTORMS THAT
BECOME SEVERE WILL PRODUCE DAMAGING WINDS AND PERHAPS LARGE HAIL.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY BECOME STRONG TO PERHAPS SEVERE ACROSS THE
NORTH MISSISSIPPI SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS
FOR ANY THUNDERSTORMS THAT BECOME SEVERE ACROSS NORTH MISSISSIPPI ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON
AND TONIGHT AND AGAIN ON SUNDAY IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

CJC

In the hours before

Special weather statement, Jul 4, 11:56 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT SAT JUL 4 2009

ARZ009-018-026>028-035-036-048-MOZ113-115-TNZ001>004-019>021-048>055-
088>092-042100-
CARROLL-CHESTER-CLAY-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-MISSISSIPPI-OBION-PEMISCOT-
POINSETT-SHELBY-ST. FRANCIS-TIPTON-WEAKLEY-
1256 PM CDT SAT JUL 4 2009

...SEVERE THUNDERSTORMS ANTICIPATED ACROSS PORTIONS OF THE MID SOUTH
LATER THIS AFTERNOON AND TONIGHT...

A COLD FRONT IS FORECAST TO MOVE INTO THE MID SOUTH LATE THIS
AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS
THE MAIN SEVERE WEATHER THREATS. THESE THUNDERSTORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING.

THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS IS FROM 3 PM TO
MIDNIGHT NORTH OF I-40 AND FROM 6 PM TO 3 AM ALONG AND SOUTH OF
I-40. PEOPLE WITH PLANS TO ATTEND OUTDOOR INDEPENDENCE DAY
CELEBRATIONS THIS AFTERNOON AND EVENING SHOULD MONITOR NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
SITUATION AND BE READY TO TAKE PRECAUTIONS IF SEVERE WEATHER
THREATENS.

CJC
Special weather statement, Jul 4, 4:59 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT SAT JUL 4 2009

ARZ028-TNZ019-048-050-051-042330-
MISSISSIPPI AR-CROCKETT TN-LAUDERDALE TN-HAYWOOD TN-DYER TN-
559 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  EXTREME NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 16 MILES WEST OF UNIONVILLE AT 559 PM CDT...
MOVING EAST AT 25 MPH.

PEOPLE IN CROCKETT...DYER...HAYWOOD...LAUDERDALE AND MISSISSIPPI
COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 630 PM CDT. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES CHISHOLM LAKE AND OPEN LAKE.

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 4, 5:16 PM CST to 5:33 PM CST
Where
Lauderdale County, Knob Creek to Halls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.880, -89.550

Straight line winds knocked down several trees across northern portions of Lauderdale County.

Thunderstorm Wind, Haywood

When
July 4, 6:30 PM CST to 6:35 PM CST
Where
Haywood County, 0.65 mi N of St Peters to 2.7 mi N of St Peters
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.629, -89.399

Straight line winds damaged a power plant construction site, west-northwest of Brownsville south of Highway 19. A 40,000 pound crane was knocked over along with a 50,000 pound smoke stack. Twenty-five portable toilets were knocked over as well.

Hail, Gibson

When
July 4, 6:55 PM CST to 7:00 PM CST
Where
Gibson County, 0.39 mi WNW of Old Gibson Wells
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.882, -89.057

Nickel size hail fell 8 miles southwest of Trenton.

Thunderstorm Wind, Madison

When
July 4, 7:14 PM CST to 7:19 PM CST
Where
Madison County, 3 mi NE of Denmark to 0.61 mi WNW of Neely
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.561, -88.962

Straight line winds knocked down a tree and a few power lines northeast of Denmark.

Thunderstorm Wind, Gibson

When
July 4, 7:14 PM CST to 7:19 PM CST
Where
Gibson County, Milan to 1.23 mi ESE of Milan
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.920, -88.770

Straight line winds knocked down trees and power lines in Milan.

Flash Flood, Weakley

When
July 4, 10:30 PM CST to July 5, 12:30 AM CST
Where
Weakley County, 0.67 mi N of Greenfield to 0.97 mi NNE of Greenfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.160, -88.798

Heavy rain produced flash flooding in Greenfield. One person was evacuated from a home along Jefferson Street due to waist deep water surrounding the home. In addition, water covered West Main Street as well.

Thunderstorm Wind, Henderson

When
July 4, 11:45 PM CST to 11:50 PM CST
Where
Henderson County, 1.52 mi N of Union Cross to Union Cross
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.772, -88.455

Straight line winds knocked down several trees in Union Cross.

Flash Flood, Decatur

When
July 5, 12:35 AM CST to 2:00 AM CST
Where
Decatur County, 0.58 mi NNE of Parsons to 0.97 mi SSE of Decaturville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.658, -88.126

Heavy rain produced flash flooding over several low water crossings in Decatur County. Bible Hill Road, Maxwell Street, and Concord Road were flooded as a result.

Thunderstorm Wind, Decatur

When
July 5, 12:42 AM CST to 12:47 AM CST
Where
Decatur County, 4.28 mi WNW of Bible Hill to 5 mi NNW of Parsons
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.728, -88.198

Straight line winds knocked down several trees northwest of Bible Hill.

Flash Flood, Shelby

When
July 5, 3:00 PM CST to 5:00 PM CST
Where
Shelby County, 1.54 mi ESE of Millington to 1.61 mi NE of Millington
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.341, -89.875

Heavy rain produced flash flooding in Millington. One motorist was stranded in flood water at the intersection of Navy Road and Wasp Road. In addition, Arapaho Road was flooded. One child was swept away by flood waters in a drainage ditch at the corner of Sigler Lane and Highway 51. The child was found an hour later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Shelby2009-07-055MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187164, 187167, 187169, 187171, 191225, 187429, 187430, 187432, 187431, 187436.